My past doctor in another state had me on Kenalog shot 80 mg, every 3.5 months. I have since moved to another state bringing along my past medical records for my new doctor. He said his program does not provide him with Kenalog and so he gave me a shot of Decadron 4 mg every three months. It has been a week since my shot and my allergies are starting to return. What is the difference between the two, and which one is better? Should I seek another doctor or can I go to a clinic and get my shots there since I have my past medical records with me?
Decadron® (dexamethasone) 4 mg is not the therapeutic equivalent of Kenalog® (triamcinolone acetonide) 80 mg. Using the Lexi-Calc corticosteroid conversion formula, the ratio of the 2 would be close to 5:1. So it would take Decadron® (dexamethasone) 16 mg to be approximately the equivalent of Kenalog® (triamcinolone acetonide) 80 mg.
Decadron® (dexamethasone) is characterized as a "long-acting" steroid and Kenalog® (triamcinolone acetonide) is an "intermediate-acting" steroid. Thus duration of action of Decadron® (dexamethasone) is somewhat longer than that of Kenalog® (triamcinolone acetonide). Along with the lower Decadron® (dexamethasone) dosage at 4 mg vs 80 mg, this may account for the resurgence of your symptoms. You may want to ask your doctor if he can special-order the Kenalog® (triamcinolone acetonide) or would he be willing to increase the dose of Decadron® (dexamethasone).
Finally, both of you may want to consider the substitution of a prescription steroid spray, be it for nose/sinuses or lungs, to provide the same benefit with less risk of side effects.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.